Can Vitamin K Help Me to Stop Bruising Easily?

Bruising occurs when trauma to your body ruptures capillaries near the surface of your skin, allowing blood to leak out into the surrounding tissues. As the bruise ages, the blood is broken down and reabsorbed. The byproducts of this breakdown cause the bruise to turn a variety of shades as it heals. Although vitamin K plays a role in blood clotting, easy bruising is unlikely to be sign of vitamin K deficiency. Therefore, vitamin K supplements are generally not helpful for treating easy bruising.

Kale is rich in vitamin K. (Image: Ingram Publishing/Ingram Publishing/Getty Images)

Vitamin K

Vitamin K is named for the German word "koagulation," which translates to "coagulation" in English. Coagulation refers to the blood clotting process. Vitamin K plays a critical role in the formation of the proteins involved in blood clotting. This nutrient also plays a role in bone health. Other functions of vitamin K in the body remain under investigation.

Vitamin K Deficiency

A severe vitamin K deficiency may cause symptoms related to increased bleeding. These can include nosebleeds, heavy menstrual periods, bloody gums and easy bruising. Properly prescribed vitamin K supplements may help decrease your bruising if you have a true vitamin K deficiency. However, if your bruising is caused by anything else, increased vitamin K intake is unlikely to help your condition. Vitamin K deficiency is quite rare. Not only is this nutrient is readily available in common foods, like broccoli and dark green lettuce, it is also produced by bacteria that inhabit your gastrointestinal system.

Other Causes of Easy Bruising

Everyone experiences the occasional bruise. But if your bruises seem excessive, frequent or appear with no known cause, consult your doctor. Bruising may be a sign of a serious problem related to blood clotting. Other factors that can increase your tendency to bruise include the use of blood thinning drugs such as warfarin (Coumadin) or aspirin; use of certain dietary supplements; and use of corticosteroids, which can cause thinning of the skin. As you grow older, you may notice an increased tendency to bruise, as aging capillaries and thinning skin make you more vulnerable to bruising.

Topical Vitamin K

Two small studies have concluded that topical applications of vitamin K might be helpful in relieving bruising caused by laser skin treatments used for cosmetic purposes. In 2002, the "Journal of the American Academy of Dermatology" published results of a study that showed decreased severity of bruising when vitamin K was used after laser treatment. A 2010 study published in the "British Journal of Dermatology" reached a similar conclusion. However, the American Cancer Society notes that these studies are preliminary, stating the results were not significantly different from those seen in people who used a cream with no active ingredient. The Society explains that more research is needed to determine whether topical vitamin K may have a role healing skin bruised or damaged by cancer treatment.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.